Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 94, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2015, 4:57 PM CDT for Brown County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2015, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 11, 2015, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 122 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:00 PM CDT | HAIL 1 | Nne Morrill, KS | SPOTTER REPORTED QUARTER SIZED HAIL AND HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
082
WUUS53 KTOP 112157
SVRTOP
KSC013-112245-
/O.NEW.KTOP.SV.W.0094.150611T2157Z-150611T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU JUN 11 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 545 PM CDT
* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORRILL...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMLIN AND RESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3993 9533 3990 9534 3984 9572 3991 9577
4001 9564 4000 9534
TIME...MOT...LOC 2157Z 242DEG 25KT 3991 9568
HAIL...1.00IN
WIND...60MPH
$$
SANDERS2 follow-up statements
139
WWUS53 KTOP 112210
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU JUN 11 2015
KSC013-112245-
/O.CON.KTOP.SV.W.0094.000000T0000Z-150611T2245Z/
BROWN-
510 PM CDT THU JUN 11 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROWN COUNTY UNTIL 545 PM CDT...
AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMLIN...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL IN
MORRILL AT 500 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3997 9534 3989 9558 3995 9568 4000 9564
4000 9534
TIME...MOT...LOC 2209Z 242DEG 25KT 3995 9558
HAIL...1.00IN
WIND...60MPH
$$
SANDERS604
WWUS53 KTOP 112236
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT THU JUN 11 2015
KSC013-112245-
/O.CON.KTOP.SV.W.0094.000000T0000Z-150611T2245Z/
BROWN-
536 PM CDT THU JUN 11 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROWN COUNTY UNTIL 545 PM CDT...
AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
RESERVE...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN BROWN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3997 9534 3992 9549 3995 9555 4000 9552
4000 9534
TIME...MOT...LOC 2237Z 241DEG 32KT 4000 9543
HAIL...1.00IN
WIND...60MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:37 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 11, 3:37 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CDT Thu Jun 11 2015 .SHORT TERM...(This Evening through Friday) Issued at 305 PM CDT THU JUN 11 2015 Latest surface analysis at 19Z had a frontal boundary from near CNK to near LBL. Warm front and surface low was located in southern Nebraska and northern Missouri. Latest mesoanalysis shows 700 mb temperatures around 11C over most of the cwa. MLCAPE ranges from 1500-2500 J/kg this afternoon with effective shear of 25 to 35 kts. Convergence along the front will continue through the late afternoon and evening hours. There is a mid level wave moving across Nebraska which will aid in scattered thunderstorm development this afternoon and evening. Short range high resolution models show scattered thunderstorms developing over the next few hours along the front as it moves across the cwa. Low level jet tonight will be parallel to the front tonight with the theta advection northeast into Missouri and Iowa. Potential for locally heavy rainfall is still there with precipitable water values ranging from 1.5 to 1.8 inches. Lows tonight will fall into the 50s in the north central to the upper 60s southeast of I-35. Friday, the Front looks to focus across southern Kansas and then move slightly northward to near Burlington and Garnett in the afternoon hours. Showers and thunderstorms will focus along the boundary in the morning hours and move east northeast from south central Kansas. Focus for locally heavy rainfall shifts a bit south in the afternoon into southern Kansas and Oklahoma. MUCAPE increases to around 800-1000 J/kg across east central Kansas in the afternoon hours, but shear is weak to marginal. Upper trough moving east will increase the upward vertical motion for showers and thunderstorms to develop along the frontal boundary in the afternoon. Highs behind the front will range from the lower to middle 70s. .LONG TERM...(Friday Night through Thursday) Issued at 305 PM CDT THU JUN 11 2015 Friday Night through Sunday, A southern stream longer wave upper level trough across the southwestern US and northern Mexico will continue through the period. A surface warm front will surge northward across the CWA Friday night with plenty of deep gulf moisture moving north. The southern stream jet looks fairly weak, under 30 KTS of mid level flow. However, minor disturbances ejecting northeast across the southern and central plains, with a weak CAP in place, will provide sufficient ascent for periods of showers and thunderstorms through the period. The most likely dry periods will be during the late morning and early afternoon hours. The primary hazard will be heavy rainfall. It will be difficult to determine where the highest rainfall amounts will occur with deep moist convection, but areas along and south of I-70 could see up to 2 inches of rainfall through the period. Highs will range from the upper 70s to lower 80s. If we see a bit more insolation, then Highs may reach the mid 80s on Sunday. Overnight lows will be in the 60s. Chances for precipitation remain throughout the rest of the period from Sunday night to Thursday. As one upper level trough moves out of the area Sunday evening, another upper level, positively-tilted trough stays stagnant over the southern Great Plains at least through Tuesday. At the surface, a NE to SW boundary sets up which would provide the lift for any storms on these days. Models begin to vary greatly by Wednesday and Thursday with the ECMWF expanding an upper-level high over the SE CONUS into Texas, causing more zonal flow over the Central Plains. The GFS does not expand this high allowing for the shortwave trough to remain over the southern plains these days bringing better chances for precipitation. Overall, the severe threat looks low for the period with weak instability and shear present almost all days. There could be periods of heavy rainfall which would enhance the potential for flooding over the already saturated area. Cloud cover will dominate the period and temperatures will stay pretty consistent with highs in the mid-80s and lows in the upper-60s. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1244 PM CDT THU JUN 11 2015 VFR conditions are expected outside of convective activity through 04Z then cigs gradually become MVFR for the rest of the period. A front is expected to move through the terminals in the 22Z-03Z time period. Also additional TSRA may affect TOP and FOE through 10Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Gargan/Heller AVIATION...53
Hazardous weather outlook, Jun 11, 3:38 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT THU JUN 11 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-122045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT IN THE LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. THE PRIMARY HAZARDS WITH ANY SEVERE STORMS WILL BE LOCALLY DAMAGING WIND AND LARGE HAIL. FLASH FLOODING WILL ALSO BE POSSIBLE...PARTICULARLY WHERE MULTIPLE STORMS CAN MOVE OVER THE SAME LOCATIONS. FLOODING ALONG STREAMS IS FORECAST ACROSS THE PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SEE THE LATEST FLOOD PRODUCTS FOR DETAILS. FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO PERSIST UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY AS A SERIES OF DISTURBANCES MOVES THROUGH THE OUTLOOK AREA. CERTAINTY IN SEVERE STORMS DEVELOPING AT ANY PARTICULAR TIME IS LOW AS THESE SYSTEMS ARE FAIRLY WEAK GIVEN THE DECENT AMOUNT OF INSTABILITY IN PLACE. MAIN HAZARD WILL BE THE BRIEF HEAVY RAINFALL...LEADING TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY IN NORTHERN KANSAS BETWEEN 4 PM AND 10 PM. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN AN INCH TO THE NATIONAL WEATHER SERVICE. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 11, 10:59 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT THU JUN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN NNE MARYSVILLE 39.85N 96.64W
06/11/2015 E2.20 INCH MARSHALL KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jun 11, 1:08 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT THU JUN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HEAVY RAIN E DELIA 39.24N 95.96W
06/11/2015 E1.40 INCH JACKSON KS TRAINED SPOTTER
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:52 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 113 min |
| Jun 11, 4:29 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 2 hr |
| Jun 11, 8:53 AM CDT | River Flood Warning | TOP | Cloud | 61 hr |
| Jun 11, 8:53 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Jun 11, 9:53 AM CDT | River Flood Warning | TOP | Marshall | 44 hr |
| Jun 11, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 36 min |
| Jun 11, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 47 min |
| Jun 11, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| Jun 11, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.